MAUDE Adverse Event Report: ETHICON INC. VCL CT BRD VIO 8X18IN 3-0 S/A SH-1 CR; SUTURE, ABSORBABLE, SYNTHETIC

ETHICON INC. VCL CT BRD VIO 8X18IN 3-0 S/A SH-1 CR; SUTURE, ABSORBABLE, SYNTHETIC
Model Number J772D
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/15/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.The following information was requested, but unavailable: what is the lot number? no further information is available.Attempts are being made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.(b)(4).
 
Event or Problem Description
It was reported that a patient underwent a laparoscopic colectomy on (b)(6) 2022 and suture was used.During buried suturing of the stapler line, the needle broke when pulled while grasping the needle tip with a needle holder.When the needle was retrieved from the floor, it was found to be broken about 2 mm from the needle tip.When the surgeon searched for the broken tip, it attached like a magnet to another needle on the mayo table, and it was retrieved.No needle fell into the body.There were no adverse patient consequences.No further information is available.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Date sent to the fda: 10/19/2022 additional information was requested, the following was obtained: what is the lot number?=>no further information is available.* device return follow up.=>the device has been received at sukagawa and will be shipped.Please check rmao.No further information will be provided.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
Product complaint#: (b)(4).Date sent to the fda: 11/16/2022.H3: investigational summary: the product was returned to ethicon for evaluation.Visual inspection and functional testing were conducted on the returned devices.Visual analysis of the returned sample determined that one winding former with four detached needles and five undispensed strands that pertains to product code j772d was returned for analysis.This product code is control release and required eight strands per packet.In order to evaluate the conditions of the five needle-sutures, the swage and attachment area was noted to be as expected.The needles were intact and no damage, or breakage on the body, tip, or swage area was observed during the evaluation.A functional test was performed, to needle by resistance and met the requirements.During evaluation of four detached needles, revealed that the swage and attachment were noted as expected.However, it was found the missing point in one of them.Additional evaluation is necessary to determine the assignable cause of the missing tip.It should be noted that as part of our quality process, each batch is randomly inspected and functionally tested during manufacturing to ensure the device meets the required specifications prior to shipment.Additional complaint information monitoring for potential safety signals is conducted through complaint trending as part of post-market surveillance.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Date sent to the fda: 1/17/2023.Additional information: d9, h3, h6.H3 investigational summary: the product received for analysis was identified as product code j772d.Visual inspection and metallurgical analysis were performed on the returned product.A fracture was observed at the tip of the needle.One piece of the needle was received, the mating fracture surface was not provided for this evaluation.The needle was noted with marks that appears to be by surgical instrument.A scanning electron microscope was used to examine the fracture surfaces and surrounding area of the needle.The fracture surfaces were examined in multiple locations to determine the fracture mode.The evaluation of the sample revealed the fracture was composed of microvoid coalescence, which is evidence of a ductile fracture mode.This was a ductile fracture.The evidence of this examination indicates that the breakage occurred at the tip of the needle during use due to tensile overload.There is no evidence of any material flaw or defect that would cause premature failure.Additional complaint information monitoring for potential safety signals is conducted through complaint trending as part of post-market surveillance.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.

Brand Name
VCL CT BRD VIO 8X18IN 3-0 S/A SH-1 CR
Common Device Name
SUTURE, ABSORBABLE, SYNTHETIC
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.
Manufacturer Contact
elba bello
1000 route 202
raritan, NJ 08869
9083863534
MDR Report Key15497504
Report Number2210968-2022-07951
Device Sequence Number17571911
Product Code GAM
UDI-Device Identifier10705031042872
UDI-Public10705031042872
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K022269
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 01/17/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberJ772D
Device Catalogue NumberJ772D
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/15/2022
Supplement Date Received by Manufacturer09/29/2022
10/24/2022
12/29/2022
Initial Report FDA Received Date09/28/2022
Supplement Report FDA Received Date10/19/2022
11/16/2022
01/17/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown